Flood, Columbia
- When
- May 23, 12:00 PM CST to May 31, 11:59 PM CST
- Where
- Columbia forecast zone
- Property damage
- $100,000
- Crop damage
- $300,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 43.467, -89.334 (the zone’s center; the record gives no point)
Lowland flooding began to result after several rounds of heavy rain during the month of May. Road system damage, public building damage, public utility damage, basement damage, and crop damage was reported across Columbia County.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MKX wrote it up.
Lowland flooding began to result after several rounds of heavy rain during the month of May. Road system damage, public building damage, public utility damage, basement damage, and crop damage was reported across Columbia County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Milwaukee, WI wrote its last area forecast discussion before the first event at May 23, 4:18 AM CST, 7 hours 42 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI 518 AM CDT SUN MAY 23 2004 .DISCUSSION...FORECAST FOCUS ON SEVERE WX AND FLOODING. CURRENT MCS WILL ACT TO SUPPRESS NWD MOVEMENT OF WARM FRONT...WITH FRONT PROBABLY REACHING THE STATE BORDER THIS AFTERNOON AS SFC LOW MOVES ACROSS SRN WI. STRONG SHORTWAVE WILL TRACK ACROSS MN THIS AFTERNOON WITH DECENT BAND OF DCVA TO OVERSPREAD SRN WI. IN ADDITION...NOSE OF 30 KT LLJ AND LOW LEVEL FRONTOGENESIS WILL PROVIDE MESOSCALE LIFT. SFC BASE CAPES FM 1000-1500 J/KG NEAR THE BORDER WITH MDT ELEVATED CAPE PRESENT OVER THE ENTIRE REGION. 50 KT DEEP LAYER SHEAR AND 0-3 KM HELICITY FM 150-200 M2/S2 WILL SUPPORT SUPERCELLS THIS AFTERNOON. BEST TORNADO THREAT SHOULD REMAIN NEAR THE BORDER WHERE SFC BASED CAPE WILL BE PRESENT. WILL KEEP FLOOD WATCH UNTIL 6 PM GIVEN SATURATED CONDITIONS AND MANY RIVERS IN FLOOD OR FORECASTED TO GO IN FLOOD. CAA TONIGHT BUT ONLY BRIEFLY WITH ANOTHER SHORTWAVE AND SFC LOW TO MOVE ACROSS THE IL BORDER MON NT. STRONG NOSE OF LLJ AND ASSOCIATED ISENTROPIC LIFT COMBINED WITH SHOWALTER INDICES AROUND -2 C WILL BRING MORE TSTORMS MON NT AND EARLY TUE. && .MKX...WATCHES/WARNINGS/ADVISORIES...FLOOD WATCH FOR ENTIRE CWA UNTIL 6 PM.
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI 646 AM CDT SUN MAY 23 2004 WIZ046-047-051-052-056>060-062>072-241000- COLUMBIA-DANE-DODGE-FOND DU LAC-GREEN-GREEN LAKE-IOWA-JEFFERSON- KENOSHA-LAFAYETTE-MARQUETTE-MILWAUKEE-OZAUKEE-RACINE-ROCK-SAUK- SHEBOYGAN-WALWORTH-WASHINGTON-WAUKESHA- 646 AM CDT SUN MAY 23 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN WISCONSIN. .DAY ONE...TODAY AND TONIGHT THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS TODAY AND EARLY THIS EVENING. DAMAGING THUNDERSTORMS WINDS...LARGE HAIL AND ISOLATED TORNADOES ARE POSSIBLE. FLASH FLOODING IS ALSO LIKELY FROM THE RUNOFF OF THIS MORNINGS RAINS...AND FROM THE THUNDERSTORMS EXPECTED THIS AFTERNOON. A FLOOD WATCH IS IN EFFECT UNTIL 6 PM. LOW PRESSURE WILL TRACK ACROSS SOUTHERN WISCONSIN THIS AFTERNOON...TRIGGERING THE SEVERE THUNDERSTORMS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS MONDAY NIGHT. DAMAGING THUNDERSTORMS WINDS AND LARGE HAIL ARE POSSIBLE. .SPOTTER INFORMATION STATEMENT... STORM SPOTTER GROUPS WILL BE NEEDED THIS AFTERNOON AND EVENING.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI 705 AM CDT SUN MAY 23 2004 WIZ046-047-051-052-056>060-062>072-231404- COLUMBIA-DANE-DODGE-FOND DU LAC-GREEN-GREEN LAKE-IOWA-JEFFERSON- KENOSHA-LAFAYETTE-MARQUETTE-MILWAUKEE-OZAUKEE-RACINE-ROCK-SAUK- SHEBOYGAN-WALWORTH-WASHINGTON-WAUKESHA- 705 AM CDT SUN MAY 23 2004 LOOK FOR AN AREA OF THUNDERSTORMS TO EXIT SOUTHEAST WISCONSIN AFTER 8 AM. THE BIGGEST CONCERN WILL BE FROM THE HEAVY RAIN AND ADDITIONAL FLOODING. SOME OF THE STORMS MAY ALSO PRODUCE GUSTY WINDS AND SMALL HAIL. THE STORMS WERE MOVING EAST AT 40 MPH. HENTZ
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
718 AM CDT SUN MAY 23 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
1205 AM TSTM WND DMG BLANCHARDVILLE 42.81N 89.86W
05/23/2004 LAFAYETTE WI LAW ENFORCEMENT
TREE DOWN
&&
KRRPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
742 AM CDT SUN MAY 23 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0200 AM FLASH FLOOD 1 N MONTICELLO 42.76N 89.59W
05/23/2004 GREEN WI LAW ENFORCEMENT
WATER RUSHING TRHOUGH HOMEOWNERS YARD TOWARD THE SUGAR
RIVER
&&
KRRPRELIMINARY LOCAL STORM REPORT ... SUMMARY
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
813 AM CDT SUN MAY 23 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
1205 AM TSTM WND DMG BLANCHARDVILLE 42.81N 89.86W
05/23/2004 LAFAYETTE WI LAW ENFORCEMENT
TREE
1205 AM TSTM WND DMG BLANCHARDVILLE 42.81N 89.86W
05/23/2004 LAFAYETTE WI LAW ENFORCEMENT
TREE DOWN
1245 AM FLASH FLOOD BENTON 42.57N 90.38W
05/23/2004 LAFAYETTE WI LAW ENFORCEMENT
EVACUATE PEOPLE FROM HOUSE DUE TO FLOODING WATERS
0100 AM FLASH FLOOD DARLINGTON 42.68N 90.12W
05/23/2004 LAFAYETTE WI LAW ENFORCEMENT
CORN STALKS AND MUD WASHING OUT OVER ROADS IN MAY PARTS
OF THE COUNTY
0105 AM HAIL MONTICELLO 42.75N 89.59W
05/23/2004 0.50 INCH GREEN WI LAW ENFORCEMENT
STRONG WINDS
0105 AM HAIL NEW GLARUS 42.81N 89.63W
05/23/2004 0.50 INCH GREEN WI LAW ENFORCEMENT
STRONG WINDS
0120 AM HAIL 1 S OREGON 42.91N 89.38W
05/23/2004 0.25 INCH DANE WI AMATEUR RADIO
0128 AM HAIL 1 S OREGON 42.91N 89.38W
05/23/2004 0.50 INCH DANE WI AMATEUR RADIO
SOME HAIL ACCUMULATION NOT QUITE ENOUGH TO SHOVEL
0131 AM HAIL PAOLI 42.93N 89.52W
05/23/2004 1.00 INCH DANE WI PUBLIC
0145 AM HAIL 3 NW STOUGHTON 42.95N 89.26W
05/23/2004 0.75 INCH DANE WI TRAINED SPOTTER
0200 AM FLASH FLOOD 1 N MONTICELLO 42.75N 89.59W
05/23/2004 GREEN WI LAW ENFORCEMENT
WATER RUSHING THROUGH HOMEOWNERS YARD TOWARD THE SUGAR
RIVER
0200 AM FLASH FLOOD MONTICELLO 42.75N 89.59W
05/23/2004 GREEN WI LAW ENFORCEMENT
WATER COMING INTO BASEMENT IN A HOME
0234 AM HAIL 1 E BURLINGTON 42.68N 88.26W
05/23/2004 0.50 INCH RACINE WI PUBLIC
&&
WOODPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
1033 AM CDT SUN MAY 23 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0200 AM FLASH FLOOD 3 N NEW GLARUS 42.81N 89.63W
05/23/2004 GREEN WI LAW ENFORCEMENT
HIGWAY 0 EMBARKMENTS COLLAPSING
0200 AM FLASH FLOOD 3 E NEW GLARUS 42.81N 89.58W
05/23/2004 GREEN WI AIRPLANE PILOT
COUNTY HIGHWAY W CLOSED BY HIGH WATER
0200 AM FLASH FLOOD 1 S BELLEVILLE 42.85N 89.54W
05/23/2004 GREEN WI LAW ENFORCEMENT
HIGHWAY CC IS CLOSED BY HIGH WATER
0200 AM FLASH FLOOD 3 E ALBANY 42.71N 89.38W
05/23/2004 GREEN WI LAW ENFORCEMENT
NEAR THE INTERSECTION OF HIGHWAY 59 AND 104 HIGH WATER
CLOSING ROADS
0200 AM FLASH FLOOD MONTICELLO 42.75N 89.59W
05/23/2004 GREEN WI LAW ENFORCEMENT
COUNTY EE IS CLOSED DUE TO HIGH WATER
&&
KRRThe national radar mosaic for the moment the first event began.
1 flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wisconsin in 2004Every state in 2004This day in weather historyWarnings in Wisconsin, May 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5404117.